Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 101, NWS Little Rock, AR

April 29, 2002Grant County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 29, 2002, 2:19 PM CDT for Grant County, Arkansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2002, 2:19 PM CDT (19:19 UTC)
Expired
Apr 29, 2002, 3:00 PM CDT
In force
41 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Grant County, AR

The radar

The Little Rock radar (KLZK), 60 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 2:50 PM CDTHail 1.75Sheridan, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 10:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS54 KLZK 291919
SVRLIT
ARC053-292000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
219 PM CDT MON APR 29 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN CENTRAL ARKANSAS

* UNTIL 300 PM CDT

* AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF POYEN...OR ABOUT 7 MILES
  SOUTHEAST OF MALVERN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POYEN AROUND 225 PM CDT
  PRATTSVILLE AROUND 230 PM CDT
  SHERIDAN AROUND 245 PM CDT

&&

THE MAIN THREAT WITH THIS STORM IS QUARTER SIZE HAIL OR LARGER. THE 
HAIL MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. FOR YOUR PROTECTION...GO 
INDOORS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3424 9221 3422 9266 3439 9266 3443 9221

$$

54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:43 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 29, 12:43 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1243 PM CDT MON APR 29 2002

CLOUDS CONTINUE TO INCREASE OVER MOST OF THE SOUTHERN HALF OF
ARKANSAS SO HAVE CHANGED THE WORDING TO REFLECT THIS IN THE ZONES.
HAVE ALSO RAISED THE PROBABILITY OF STORMS ACROSS THE SOUTHERN ONE
THIRD FOR THIS AFTERNOON.

FCSTID = 38

.LZK...NONE.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:44 AM CDTSevere Thunderstorm WarningLZKScott46 min
Apr 29, 10:12 AM CDTSevere Thunderstorm WarningLZKLogan33 min
Apr 29, 10:19 AM CDTSevere Thunderstorm WarningLZKMontgomery, Polk41 min
Apr 29, 10:58 AM CDTSevere Thunderstorm WarningLZKMontgomery32 min
Apr 29, 11:30 AM CDTSevere Thunderstorm WarningLZKClark, Hot Spring45 min
Apr 29, 12:15 PM CDTSevere Thunderstorm WarningLZKClark, Hot Spring20 min
Apr 29, 12:36 PM CDTSevere Thunderstorm WarningLZKDallas39 min
Apr 29, 2:02 PM CDTSevere Thunderstorm WarningLZKHot Spring28 min
Apr 29, 2:37 PM CDTSevere Thunderstorm WarningLZKHot Spring23 min
Apr 29, 3:07 PM CDTSevere Thunderstorm WarningLZKCleveland38 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.